Alaxan FR

Alaxan FR

ibuprofen + paracetamol

Manufacturer:

UNILAB, Inc

Distributor:

UNILAB, Inc
Full Prescribing Info
Contents
Ibuprofen, paracetamol.
Description
Each capsule contains ibuprofen 200 mg and paracetamol 325 mg.
Action
Alaxan FR contains the synergistic combination of ibuprofen and paracetamol in a capsule. The inflammatory activity of ibuprofen and paracetamol combination is greater compared to the individual ingredients. Because pain is usually accompanied by inflammation, pain relief is more evident when inflammation is controlled by ibuprofen. This capsule format allows complete dissolution of the drugs in at least 10 min, which leads to faster absorption. Faster absorption usually leads to earlier onset of pain relief.
Pharmacology: Paracetamol is an analgesic-antipyretic agent which acts centrally, specifically on the hypothalamus by elevating the pain threshold. It has a weak anti-inflammatory activity.
Ibuprofen is an analgesic/anti-inflammatory/antipyretic agent which acts mainly on the peripheral nerve endings inhibiting prostaglandin release in the injured tissue.
The unique value of ibuprofen-paracetamol combination in Alaxan FR is a 2-way synergism. Paracetamol potentiates the anti-inflammatory activity of ibuprofen and ibuprofen potentiates the analgesic effect of paracetamol through alleviation of inflammatory symptoms.
Pharmacokinetics: There are no significant changes in the pharmacokinetic properties (ie, volume of distribution, clearance rate) of ibuprofen and paracetamol when taken together.
Peak plasma concentration of ibuprofen and paracetamol in the ibuprofen-paracetamol fixed-dose combination occurs 45 min after oral administration and is about 23.3 mcg·hr/mL and 8.28 mcg·hr/mL, respectively.
Paracetamol is rapidly and completely absorbed after oral administration. Peak plasma concentrations occur between 15 min to 2 hrs after ingestion. The absolute oral bioavailability of paracetamol is about 80% and is independent of dose in the range of 5-20 mg/kg.
Paracetamol is not bound to plasma proteins to any extent. The concentrations of paracetamol in saliva are similar to those in plasma. Concentrations in whole blood are up to 20% higher and in breast milk about 20% lower than the plasma concentration. Paracetamol crosses the placenta.
Paracetamol is extensively metabolized in the liver and the total body clearance is about 5 mL/kg/min. The clearance of paracetamol is reduced and the half-life increased following a hepatotoxic overdose. 2-5% of a therapeutic dose of paracetamol is excreted unchanged in the urine. Its renal clearance is about 10 mL/min and is weakly dependent on the urine flow rate but not on pH.
Ibuprofen is rapidly and almost completely absorbed following oral administration. Peak serum levels are achieved between 1-2 hrs after dosing.
The absorption and elimination of ibuprofen are not affected by the dosage regimen. Peak serum levels are reduced and delayed when the drug is taken after food.
Ibuprofen is rapidly eliminated from the plasma with half-life of about 2 hrs.
Ibuprofen is about 99% protein-bound. The high plasma protein-binding of ibuprofen results in relatively low volume of distribution (0.1 L/kg).
Ibuprofen is excreted in the breast milk in very small amounts not sufficient to have any effect in the infant. It is not known whether the drug crosses the placenta.
Ibuprofen is extensively metabolized in the liver. 90% of the dose is excreted in the urine and the remainder presumably in the feces. Less than 10% of the dose is excreted unchanged. Excretion is essentially complete within 24 hrs.
Indications/Uses
Relief of mild to moderately severe pain of musculoskeletal origin eg, myalgia, arthritis, rheumatism, sprain, strain, bursitis, tendonitis, backache and stiff neck.
Relief of tension headache, dysmenorrhea, toothache and pain after tooth extraction and minor surgical operations.
Reduction of fever.
Dosage/Direction for Use
Adult: 1 cap every 6 hrs or as prescribed by the physician.
Overdosage
Paracetamol in massive overdosage may cause hepatotoxicity in some patients. In adults and children >12 years, hepatotoxicity may occur following ingestion of >7.5-10 g over a period of ≤8 hrs. Fatalities are infrequent (<3-4% of untreated cases) and have rarely been reported with overdoses of <15 g. In children <12 years, acute overdosage with paracetamol dose of <150 mg/kg body weight have not been associated with hepatotoxicity. Early symptoms following a potentially hepatotoxic overdose may include: Nausea, vomiting, diaphoresis and general malaise. Clinical and laboratory evidence of hepatotoxicity may not be apparent until 48-72 hrs after ingestion. In adults and children >12 years, any individual presenting with an unknown amount of paracetamol ingested or with a questionable or unreliable history about the time of ingestion, should have a plasma paracetamol level drawn and be treated with N-acetylcysteine. Do not wait for the results of assays for plasma paracetamol levels before initiating treatment with N-acetylcysteine. The following additional procedures are recommended: Promptly initiate gastric decontamination of the stomach. A plasma paracetamol assay should be obtained as early as possible, but no sooner than 4 hrs following ingestion. Liver function studies should be obtained initially and repeated at 24-hr intervals.
Serious toxicity or fatalities have been extremely infrequent following acute paracetamol overdose in young children, possibly because of differences in the way they metabolize paracetamol. In children, the maximum potential amount ingested can be more easily estimated. If >150 mg/kg or an unknown amount of paracetamol was ingested, obtain a plasma paracetamol level as soon as possible, but no sooner than 4 hrs following ingestion. If an assay cannot be obtained and the estimated paracetamol ingestion exceeds 150 mg/kg, dosing with N-acetylcysteine should be initiated and continued for a full course of therapy.
Alcohol Information: Chronic, heavy alcohol abusers may be at risk of liver toxicity from excessive paracetamol use, although reports of this event are rare. Reports usually involve cases of severe chronic alcoholics and the dosage of paracetamol most often exceed recommended doses and often involve substantial overdose. Healthcare professionals should alert their patients who regularly consume large amounts of alcohol not to exceed recommended doses of paracetamol.
Contraindications
Patients with known hypersensitivity to paracetamol, ibuprofen, aspirin or other NSAIDs. Patients in whom bronchospasm, angioedema, or nasal polyps are precipitated by ibuprofen, aspirin and other NSAIDs.
Do not initiate treatment with ibuprofen and any NSAID in patients with advanced kidney and liver disease.
Warnings
Alcohol Warning: If the patient consumes ≥3 alcoholic drinks everyday, ask the doctor whether the patient should take ibuprofen and paracetamol or any other pain relievers/pain reducers. Ibuprofen and paracetamol may cause stomach bleeding and liver damage.
There is an increased risk of GI ulceration, bleeding and perforation in patients treated chronically with NSAIDs including ibuprofen.
Monitor kidney and liver functions during long-term ibuprofen-paracetamol therapy.
Special Precautions
Alaxan FR should not be used with any other product containing ibuprofen and/or paracetamol, for >10 days for pain and for >3 days for fever unless directed by a doctor.
Discontinue Alaxan FR and consult the doctor if symptoms did not improve, new symptoms occur, pain and fever persist or gets worse and if redness or swelling is present.
Do not exceed the recommended dose. In case of accidental overdose, contact a physician or poison control center immediately. Prompt medical attention is critical for adults as well as for children even if there were no signs or symptoms.
Use with caution in patients with peptic ulcer, liver and kidney impairment, heart failure and high blood pressure.
Use in pregnancy & lactation: Do not use ibuprofen-paracetamol during the last 3 months of pregnancy unless specifically directed by a doctor, because it may cause problems in the unborn child (ie, premature closure of the ductus arteriosus) or complications during delivery.
Ibuprofen is excreted in the breast milk in very small amounts not sufficient to have any effect in the infant. It is not known whether the drug crosses the placenta.
Consult a doctor before using Alaxan FR if pregnant or breastfeeding.
Adverse Reactions
Ibuprofen-paracetamol, when taken within therapeutic levels, have low incidence of side effects. No serious adverse effects have been reported to date. Only minor allergic type reactions eg, skin rashes which is expected with any other NSAIDs like aspirin, etc, have been reported.
Ibuprofen-paracetamol shares the same adverse effects as other NSAIDs:
GI Effects: Like all other NSAIDs, the most frequent adverse effects of ibuprofen involves the GI tract and include: Gastric mucosal damage resulting in ulceration and/or mucosal bleeding; other GI effects are dyspepsia, heartburn, nausea, vomiting, anorexia, diarrhea, constipation, stomatitis, flatulence, bloating, epigastric and abdominal pain.
Renal Effects: Acute renal failure with acute tubular necrosis, polyuria, increase urea and BUN in the blood (azotemia), cystitis, hematuria and decreased creatinine clearance have been reported.
Hepatic Effects: Jaundice and transient increase in serum AST (SGOT), ALT (SGPT) and serum alkaline phosphatase have occurred in few patients during NSAID therapy including ibuprofen.
Hematologic Effects: Neutropenia, agranulocytosis, aplastic anemia, hemolytic anemia and thrombocytopenia have been reported.
CNS Effects: Dizziness, drowsiness, malaise, lightheadedness, nervousness, headache, fatigue, emotional lability, paresthesia, hallucinations, dream abnormalities and pseudotumor cerebri have been reported.
Otic and Ocular Effects: Tinnitus, decreased hearing, amblyopia, conjunctivitis, optic neuritis, diplopia and cataracts have been reported.
Dermatologic Effects: Urticaria, vesiculobullous, erythematous macular rashes, erythema multiforme, exfoliative dermatitis, toxic epidermal necrolysis and photosensitivity.
Others: Fluid retention, increased blood pressure, hypotension, cerebrovascular accident and palpitations have been reported.
Drug Interactions
Ibuprofen, as well as other NSAIDs, co-administered with anticoagulants (eg, warfarin) or thrombolytic agent (eg, streptokinase) may cause bleeding.
Concomitant administration with aspirin decreases ibuprofen blood concentration. Concomitant use of salicylates, phenylbutazone, indomethacin and other NSAIDs could increase the risk of gastrointestinal bleeding.
Ibuprofen, like other NSAIDs, increases plasma or serum levels of lithium resulting to interference with renal elimination of lithium.
Ibuprofen causes acute reduction in renal function and blood pressure response to ACE inhibitors (eg, captopril, enalapril).
Ibuprofen can reduce the natriuretic effect of furosemide and thiazides in some patients which is due to inhibition of renal prostaglandin synthesis.
Paracetamol hepatotoxicity may be increased by drugs which induce the specific microsomal isoenzyme responsible for the metabolic activation of paracetamol. Despite anecdotal reports of such interactions involving ethanol and anticonvulsants, the metabolic activation of paracetamol is not increased in regular heavy drinkers or induced in patients taking phenobarbital or phenytoin. Chronic alcoholics seem to be at particular risk of liver damage following overdosage of paracetamol, but the mechanism is uncertain. Acute ingestion of ethanol markedly reduces the metabolic activation of paracetamol.
Storage
Store at temperatures not exceeding 30°C.
ATC Classification
M01AE51 - ibuprofen, combinations ; Belongs to the class of propionic acid derivatives of non-steroidal antiinflammatory and antirheumatic products.
Presentation/Packing
Cap 10's, 100's.
Register or sign in to continue
Asia's one-stop resource for medical news, clinical reference and education
Sign up for free
Already a member? Sign in